Alert archive / Montana / Wind Advisories in 2017

Wind Advisory 15, NWS Billings, MT

November 13, 2017Stillwater County, Sweet Grass County, Montana

NWS Billings, MT issued this wind advisory at Nov 13, 2017, 5:12 PM MST for Stillwater County, Sweet Grass County, Montana. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Nov 13, 2017, 5:12 PM MST (00:12 UTC)
Expired
Nov 14, 2017, 2:51 AM MST
In force
10 hr
Issued by
NWS Billings, MT

Counties Stillwater County, MT, Sweet Grass County, MT

The radar

The Billings radar (KBLX), 83 km from the middle of the area, began a volume at 00:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 0.2 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2017-11-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2017-11-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 191 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2508 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
191 m²/s²
0-3 km storm-relative helicity
206 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

345 
WWUS75 KBYZ 140012
NPWBYZ

URGENT - WEATHER MESSAGE
National Weather Service Billings MT
512 PM MST Mon Nov 13 2017

MTZ066-141000-
/O.NEW.KBYZ.WI.Y.0015.171114T0012Z-171114T1000Z/
Beartooth Foothills-
Including the cities of Fishtail and McLeod
512 PM MST Mon Nov 13 2017

...WIND ADVISORY IN EFFECT UNTIL 3 AM MST TUESDAY...

The National Weather Service in Billings has issued a Wind
Advisory...which is in effect until 3 AM MST Tuesday. 

* TIMING...Through much of tonight. Strongest winds in the late
  afternoon and evening.

* IMPACTS...Hazardous cross winds along rural roads near Nye.

* WINDS...Gusts 50 to 60 mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult...especially for
high profile vehicles. Use extra caution.

&&

$$

http://weather.gov/Billings
1 follow-up statement
278 
WWUS75 KBYZ 140951
NPWBYZ

URGENT - WEATHER MESSAGE
National Weather Service Billings MT
251 AM MST Tue Nov 14 2017

MTZ066-141100-
/O.CAN.KBYZ.WI.Y.0015.000000T0000Z-171114T1000Z/
Beartooth Foothills-
Including the cities of Fishtail and McLeod
251 AM MST Tue Nov 14 2017

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Billings has cancelled the Wind
Advisory. 

The threat for strong wind gusts has decreased due to the passage
of a cold front. Gusty winds may still occur this morning, but
higher winds are no longer expected. 

$$

http://weather.gov/Billings

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this wind advisory went out at Nov 13, 3:05 PM MST, 2 hours 7 minutes earlier.

Area forecast discussion, Nov 13, 3:05 PM MST, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Billings MT
305 PM MST Mon Nov 13 2017

.SHORT TERM...valid for Tue and Wed...

Winds already on the increase this afternoon in the western
foothills with gusts 40 to 50 mph from Livingston to Nye. Brief
gusts to 60 mph possible through the overnight period as a low
pressure system moves in from the west. Cold front moves through
the area tomorrow morning which will knock temperatures down 5 to
10 degrees during the day. Behind the front, winds increase
tomorrow afternoon over the central Plains with gusts 20 to 40 mph
possible by late afternoon. Likely snow chances in the mountains
through tomorrow, with only isolated rain along and behind the
front for the central Plains. Dry day expected on Wednesday with
ridging over eastern Montana in the wake of the departing cold
front. Walsh

.LONG TERM...valid for Thu...Fri...Sat...Sun...Mon...

Thursday is a pre-frontal day so it should be warmer and windier
than Wednesday with highs possibly making it into the lower 50s
over much of southern MT. Extreme SE Montana and eastern Sheridan
Co. WY could reach 60 degrees. Cold front pushes through sometime
late afternoon into the evening hours bringing a chance for
rain/snow showers to the lower elevations, with a good chance at
accumulating snow in the mountains.

Friday looks cooler with high temperatures in the 30s and lower
40s and a bit unsettled with isolated rain and snow showers.
Although our area will see a cooldown on Friday, the core of the
cold air should miss our region and instead head to the northern
Great Plains. It will also be breezy on Friday as a surface low
tracks southeastward across northeast MT...putting much of south
central MT in a decent pressure gradient.

Upper ridging should build over the Northern Rockies for Saturday
through at least early next week. This pattern should give dry and
generally mild weather to the region. The ridge could temporarily
be flattened a bit by a weak shortwave moving eastward on Monday.
The wave looks so weak have kept precipitation chances out of the
forecast for now. High temperatures will be in the 30s and 40s on
Saturday, then rise to the 40s and lower 50s for Sunday and
Monday.

Periods of strong winds in the Livingston area should occur
throughout the extended period...beginning with gusts to around
50 mph during the day on Thursday. RMS

&&

.AVIATION...

VFR conditions are expected tonight. Scattered lower elevation rain
showers and mountain snow showers are possible west of KBIL after
06z Tuesday. Beartooth/Absaroka and Crazy Mountains will become
obscured after 06z Tuesday. Winds over western foothills will gust
to around 45kts this evening at KLVM. RMS

&&

.PRELIMINARY POINT TEMP/POPS...

    Tue     Wed     Thu     Fri     Sat     Sun     Mon
-----------------------------------------------------------
BIL 034/046 027/045 034/051 030/042 027/042 027/048 031/048
    02/O    00/U    10/N    42/W    11/B    11/B    11/B
LVM 036/042 026/045 038/046 026/036 023/036 025/043 031/044
    24/O    00/N    26/W    52/W    11/N    11/N    11/N
HDN 031/046 023/046 028/055 028/044 024/044 023/050 027/050
    02/O    00/U    10/N    33/W    11/B    00/B    11/B
MLS 031/047 024/042 028/053 027/042 023/040 022/048 026/046
    02/O    00/B    00/N    33/W    11/B    11/B    11/B
4BQ 033/050 025/049 031/059 029/043 024/042 024/051 027/049
    02/R    00/U    00/B    22/W    11/B    00/U    11/B
BHK 031/048 021/040 025/055 025/040 018/036 018/045 023/045
    01/B    00/U    00/B    23/W    11/B    10/B    11/B
SHR 034/051 023/048 028/058 027/042 021/044 022/052 027/051
    02/R    00/U    00/N    33/W    11/U    00/B    11/B

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.

&&

weather.gov/billings
Hazardous weather outlook, Nov 13, 3:07 PM MST, 2 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
307 PM MST Mon Nov 13 2017

MTZ041-065-066-142215-
Northern Sweet Grass-Livingston Area-Beartooth Foothills-
307 PM MST Mon Nov 13 2017

This Hazardous Weather Outlook is for portions of south central
Montana.

* WHAT...Strong winds.

* WHERE...Livingston area and the Beartooth Foothills.

* WHEN...This afternoon through this evening.

* ADDITIONAL DETAILS...Southwest wind gusts of 50 to possibly 60
  mph, with the strongest winds occuring during this evening.

* ADDITIONAL HAZARD CONCERNS...Potentially hazardous crosswinds
  along I-90 from Livingston to Springdale, and local roads around
  Nye.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Hazardous Weather Outlook is issued when hazardous weather could
impact the region within the next week. Be sure to stay tuned for
future updates as locations, timing, and impacts could change.
Begin preparations to mitigate any impacts that could result from
the hazardous weather.

Nearby

Wind Advisories in Montana, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.